Got a stomach ache? Hopefully it’s just a twinge of indigestion, but it also could be something much more serious, like a peptic ulcer. These are small sores in the lining of your stomach, and require specific treatments to cure.
Too much spicy foods and stress are two major causes of peptic ulcers, but there’s another culprit that you may want to be aware of: the everyday aspirin.
NSAIDs, a group of medications that includes aspirin as well as ibuprofen (Advil), naproxen (Aleve) and ketoprofen (Actron), have been linked to peptic ulcer development. These are lifesavers when it comes to dealing with everyday aches and pains, but too much of a good thing can quickly become a problem.
Anyone can develop a peptic ulcer, but you’re especially at risk if you take a lot of NSAIDs and:
- have taken them for along time
- are older than 60
- are a woman
- have a history of ulcers
NSAIDs help cause an ulcer that cause chemical changes in the body, including reducing the ability to protect the stomach lining from acid and bleeding. Once an ulcer has begun, you usually will feel some abdominal discomfort between the navel and breastbone, usually when the stomach is empty. If that pain is relieved by eating food, or taking antacids, and comes and goes over several days or weeks, it’s time to see your doctor.
Other symptoms include:
- weight loss
- poor appetite
Your physician has several noninvasive tests that can diagnose a peptic ulcer, and if it turns out you have one there are Proton pump inhibitors and antibiotics that can help clear up the problem in one to two weeks.
Another reason to get things taken care of quickly? The longer you have a digestive system that’s working in fits and starts, the more likely you are to develop hemorrhoids. The same stress and bad diet that led to the ulcer can also greatly increase your chances of hemorrhoids, so prevent the problem by working on diet and exercise, so you can get, and stay, in top form.